Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 102, NWS Topeka, KS

August 7, 2000Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 7, 2000, 6:15 PM CDT for Washington County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2000, 6:15 PM CDT (23:15 UTC)
Expired
Aug 7, 2000, 6:45 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Washington County, KS

The radar

The Topeka radar (KTWX), 114 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1219 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 072314
SVRTOP
KSC201-072345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
615 PM CDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 645 PM CDT

* AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM NEAR HADDAM...OR ABOUT 30 MILES NORTHEAST OF
  CONCORDIA...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED...
  HOLLENBURG

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 4:00 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 7, 4:00 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT MON AUG 7 2000

SEVERE ACTIVITY FIRST CONCERN...THEN CHANCES FOR PRECIP LATER
TONIGHT AGAIN...AND TUESDAY NIGHT.

SURFACE BOUNDARY AND EVIDENTLY SOME HELP FROM EARLIER MORNING
CONVECTIVE INDUCED VORT OVER WESTERN KS...ALL COMING TOGETHER TO
FORCE SEVERE WEATHER OVER NORTHEAST AND EAST CENTRAL CWA.  AFTER THE
EVENING HOURS...MODELS SHOWING SOME VERTICAL MOTION AGAIN OVER
EASTERN PORTIONS OF CWA AS SHORTWAVE OVER THE CENTRAL ROCKIES DIVES
INTO MID LEVEL TROUGH POSITION.  WILL LINGER SOME POPS INTO THE EARLY
MORNING HOURS TUESDAY.  THINK MUCH OF THE DAY TUESDAY WILL BE QUITE
...ONLY TEMPERATURES CONCERNED.  EXPECT SURFACE BOUNDARY OVER THE
NORTHERN COUNTIES TO  PUSH NORTH BUT THAT ALL WILL DEPEND ON
STRENGTH OF OVERNIGHT CONVECTION.  WILL GO WITH HIGHS AROUND 100 IN
THE CENTRAL AND 95 TO 100 OVER THE EAST.

TUESDAY NIGHT AND WEDNESDAY...AVN SHOWS ANOTHER SHORTWAVE DIVING
SOUTH IN NORTHWEST FLOW...BETTER LIFT FURTHER NORTH...BUT FOR NOW
WILL KEEP 20 TO 30 POPS OVER CWA TUESDAY NIGHT AND EARLY WEDNESDAY.
TEMPERATURE AGAIN REBOUNDING BY THE AFTERNOON INTO THE 95 TO 100 DEGREE}
RANGE.

.TOP...NONE
FRANTZ

In the hours before

Local storm report, Aug 7, 4:56 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
456 PM CDT MON AUG 07 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0454 PM    GREEN                     KS    1.75 INCH HAIL
08/07/00   CLAY
Local storm report, Aug 7, 5:06 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
506 PM CDT MON AUG 07 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0458 PM    GREEN                     KS    1.75 INCH HAIL
08/07/00   CLAY

0458 PM    GREEN                     KS    60 MPH TSTM GUST
08/07/00   CLAY

0458 PM    2 S NARKA                 KS    1 INCH HAIL
08/07/00   REPUBLIC
Local storm report, Aug 7, 5:12 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
512 PM CDT MON AUG 07 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    GREEN                     KS    1.75 INCH HAIL
08/07/00   CLAY                            HAIL BROKE SHERIFFS
                                           WINDSHIELD
Local storm report, Aug 7, 5:46 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
546 PM CDT MON AUG 07 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    4 NW RANDOLPH             KS    .88 INCH HAIL
08/07/00   RILEY

0540 PM    3 N LINN                  KS    1.75 INCH HAIL
08/07/00   WASHINGTON
Local storm report, Aug 7, 5:50 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
550 PM CDT MON AUG 07 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    WHITING                   KS    .88 INCH HAIL
08/07/00   JACKSON                         MINOR CROP DAMAGE TO
                                           CORN FIELDS
Local storm report, Aug 7, 6:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
615 PM CDT MON AUG 07 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0453 PM    5 E MUNDEN                KS    WIND DAMAGE
08/07/00   REPUBLIC                        ROOF BLOWN OFF SHED TO
                                           ROAD, CLOSING ROAD.
                                           POWER LINES DOWN. END
                                           PIECE OFF CATTLE FEEDER
                                           ANCHORED IN CONCRETE
                                           BLOWN OFF.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 12:40 PM CDTSevere Thunderstorm WarningTOPFranklin35 min
Aug 7, 12:44 PM CDTSevere Thunderstorm WarningTOPLyon31 min
Aug 7, 1:15 PM CDTSevere Thunderstorm WarningTOPLyon45 min
Aug 7, 2:40 PM CDTSevere Thunderstorm WarningTOPWabaunsee50 min
Aug 7, 3:09 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie36 min
Aug 7, 3:14 PM CDTSevere Thunderstorm WarningTOPShawnee46 min
Aug 7, 3:46 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie29 min
Aug 7, 3:54 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson36 min
Aug 7, 4:36 PM CDTSevere Thunderstorm WarningTOPClay, Riley39 min
Aug 7, 4:43 PM CDTSevere Thunderstorm WarningTOPBrown32 min
Aug 7, 4:48 PM CDTSevere Thunderstorm WarningTOPRepublic27 min
Aug 7, 5:00 PM CDTTornado WarningTOPClay, Riley45 min
Aug 7, 5:25 PM CDTSevere Thunderstorm WarningTOPWashington35 min
Aug 7, 5:58 PM CDTSevere Thunderstorm WarningTOPLyon, Osage47 min
Aug 7, 6:46 PM CDTSevere Thunderstorm WarningTOPDouglas, Shawnee29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.